Evidence map›Paper›PMID 23899130›Full record

ArticleBMC complementary and alternative medicine2013

Herbal-drug interaction induced rhabdomyolysis in a liposarcoma patient receiving trabectedin.

Sabino Strippoli, Vito Lorusso, Anna Albano, Michele Guida

Open access · goldAbstract readCase Reports
In one paragraph

Article in BMC complementary and alternative medicine, 2013. The graph could read no effect estimate from its abstract, so it casts no vote on the map. Cited by 10 papers, 1 of them a synthesis that pooled it.

0numbers the graph read from it
0cells of the map it votes in
10citing papers in PubMed, 1 pooled it
2.6field-weighted citation impact, top 10% of its field
1 · What the graph read from it

What it found

Each row is one number read from the abstract, on the scale the paper reported it, with its interval. Left of the dashed line favours the treatment, right favours the comparator. Under each row is the sentence it came from. New to these charts? A ten-minute tutorial.

The abstract states no effect estimate the extractor could read, or names no intervention and outcome on the map, so this paper lights no cell and moves no belief. It is still indexed, cited and linked below.

2 · The registry

The trial behind it

Trials whose registry record cites this paper, or whose number appears in the abstract. A trial that started after this paper was published is citing it as background, not reporting it.

Neither the registry nor the abstract names a trial number. If this is a trial report, that itself is worth knowing.

3 · Its place in the literature

Who cites it

10 citing papers in PubMed, 1 synthesis or guideline pooled it, 33 citations in OpenAlex.

  1. Pooled it
  2. Review
  3. Article
  4. Safety Issues of Herb-Warfarin Interactions.Current drug metabolism · 2024
    Review
  5. Review
  6. Review
  7. Review
  8. Review
  9. Article
  10. Article
4 · The record

Corrections and comments

PubMed lists nothing against this paper. Absence here is not a guarantee, only a check that was made.

5 · Who and what money

Authors and funding

4 authors at 1 institution in 1 country.

Sabino StrippoliMedical Oncology Department, National Cancer Research Centre Giovanni Paolo II, Bari, Italy.
Vito Lorusso
Anna Albano
Michele Guida
Istituto Tumori Bari · IT

Funding

No grant is acknowledged in the PubMed record.

6 · The paper itself

Abstract

backgroundRhabdomyolysis is an uncommon side effect of trabectedin which is used for the second line therapy of metastatic sarcoma after anthracycline and ifosfamide failure. This side effect may be due to pharmacokinetic interactions caused by shared mechanisms of metabolism involving the cytochrome P450 (CYP) system in the liver. Here, for the first time in literature, we describe the unexpected onset of heavy toxicity, including rhabdomyolysis, after the fourth course of trabectedin in a patient with retroperitoneal liposarcoma who at the same time was taking an alternative herbal medicine suspected of triggering this adverse event. CASE PRESENTATION: This is the case of a 56 year old Caucasian man affected by a relapsed de-differentiated liposarcoma who, after the fourth cycle of second-line chemotherapy with trabectedin, complained of sudden weakness, difficulty walking and diffuse muscle pain necessitating complete bed rest. Upon admission to our ward the patient showed grade (G) 4 pancytopenia and a marked increase in liver lytic enzymes, serum levels of myoglobin, creatine phosphokinase (CPK) and lactate dehydrogenase. No cardiac or kidney function injuries were present. Based on these clinical and laboratory features, our conclusive diagnosis was of rhabdomyolysis induced by trabectedin.The patient did not report any trauma or muscular overexertion and no co-morbidities were present. He had not received any drugs during treatment with trabectedin, but upon further questioning the patient informed us he had been taking a folk medicine preparation of chokeberry (Aronia melanocarpa) daily during the last course of trabectedin and in the 2 subsequent weeks.One week after hospitalization and cessation of intake of chokeberry extract, CPK and other markers of myolysis slowly returned to standard range, and the patient noted a progressive recovery of muscle strength.The patient was discharged on day 14 when a blood transfusion and parenteral hydration gradually lowered general toxicity. Progressive mobilization of the patient was obtained as well as a complete normalization of the laboratory findings.

conclusionsThe level of evidence of drug interaction leading to the adverse event observed in our patient was 2 (probable). Thus our case underlines the importance of understanding rare treatment-related toxicities such as trabectedin-induced rhabdomyolysis and the possible role of the drug-drug interactions in the pathogenesis of this rare side effect. Furthermore, this report draws attention to a potential problem of particular concern, that of nutritional supplements and complementary and alternative drug interactions. These are not widely recognized and can cause treatment failure.

Indexed as

Herb-Drug InteractionsDioxolesHumansLiposarcomaMaleMiddle AgedPhotiniaPlant ExtractsRhabdomyolysisTetrahydroisoquinolinesTrabectedinDioxolesPlant ExtractsTetrahydroisoquinolinesTrabectedin

Identifiers

PMID23899130
PMCPMC3737021
OpenAlexW2047483605

What OpenQuestion holds

Textmetadata
LicenceCC BY
Read underepoch 390

Registered trials

None linked

Read under generation 80e0d062 · epoch 390. Bibliography from PubMed, PubMed Central and OpenAlex; grants from NIH RePORTER; trial links from ClinicalTrials.gov; estimates, votes and beliefs from the OpenQuestion graph.